Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 139, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 18, 2005, 7:57 AM CDT for Green County, Lafayette County, Wisconsin. It was in force for 52 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2005, 7:57 AM CDT (12:57 UTC)
- Expired
- Aug 18, 2005, 8:49 AM CDT
- In force
- 52 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Green County, WI, Lafayette County, WI
The radar
The Milwaukee radar (KMKX), 105 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:03 AM CDT | TSTM WND DMG | 6 Nw Argyle, WI | TREES AND A BUILDING DOWN. |
| Aug 18, 8:03 AM CDT | TSTM WND DMG | South Wayne, WI | BARN DOWN...ROOF OFF MACHINE SHED...TREES DOWN ON TORNOW ROAD. |
| Aug 18, 8:03 AM CDT | TSTM WND DMG | South Wayne, WI | POWERLINES AND NUMEROUS TREES DOWN ON COUNTY TRUNK D. |
| Aug 18, 8:05 AM CDT | TSTM WND DMG | 2 S Browntown, WI | NUMEROUS TREES DOWN...WEST AND EAST OF COUNTY TRUNK M. |
| Aug 18, 8:05 AM CDT | TSTM WND DMG | Gratiot, WI | TREES AND POWERLINES DOWN. |
| Aug 18, 8:06 AM CDT | TSTM WND DMG | Browntown, WI | ONE LARGE TREE DOWN ON COUNTY TRUNK M JUST SOUTH OF COUNTY TRUNK B. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 181257 SVRMKX WIC045-065-181345- /O.NEW.KMKX.SV.W.0139.050818T1257Z-050818T1345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 757 AM CDT THU AUG 18 2005 THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREEN COUNTY IN SOUTH CENTRAL WISCONSIN LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 845 AM CDT * AT 754 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF ARGYLE...OR ABOUT 8 MILES EAST OF DARLINGTON...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONROE AND NEW GLARUS AROUND 820 AM CDT... MONTICELLO AROUND 825 AM CDT... ALBANY AROUND 835 AM CDT... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4281 9004 4252 9007 4251 8938 4283 8941 $$ ZAJDEL
5 follow-up statements
000 WWUS53 KMKX 181312 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 811 AM CDT THU AUG 18 2005 WIC045-065-181345- /O.CON.KMKX.SV.W.0139.000000T0000Z-050818T1345Z/ GREEN-LAFAYETTE- 811 AM CDT THU AUG 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 AM CDT FOR LAFAYETTE AND GREEN COUNTIES... AT 803 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR WOODFORD...OR ABOUT 11 MILES NORTHWEST OF MONROE... MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 8 MILES NORTH OF MONROE BY 815 AM CDT... NEW GLARUS BY 825 AM CDT... MONTICELLO BY 830 AM CDT... ALBANY BY 840 AM CDT... LAW ENFORCEMENT OFFICIALS IN ARGYLE REPORTED A BUILDING WAS BLOWN DOWN AND SOME TREES UPROOTED IN ARGYLE AROUND 800 AM TO 805 AM. LAT...LON 4281 9004 4252 9007 4251 8938 4283 8941 $$ KAPELA
000 WWUS53 KMKX 181322 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 821 AM CDT THU AUG 18 2005 WIC045-065-181345- /O.CON.KMKX.SV.W.0139.000000T0000Z-050818T1345Z/ GREEN-LAFAYETTE- 821 AM CDT THU AUG 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 AM CDT FOR LAFAYETTE AND GREEN COUNTIES... AT 820 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEW GLARUS TO MONROE TO 9 MILES SOUTH OF MONROE...OR ALONG A LINE EXTENDING FROM 14 MILES NORTH OF MONROE TO MONROE TO 9 MILES SOUTH OF MONROE...MOVING EAST AT 35 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... JUDA BY 830 AM CDT... DAYTON AND ALBANY BY 835 AM CDT... THERE HAVE BEEN SEVERAL REPORTS OF DOWNED TREES AND POWERLINES IN EASTERN LAFAYETTE COUNTY BETWEEN ARYGLE AND GRATIOT BETWEEN 800 AM AND 815 AM. LAT...LON 4281 9004 4252 9007 4251 8938 4283 8941 $$ KAPELA
000 WWUS53 KMKX 181335 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 835 AM CDT THU AUG 18 2005 WIC045-065-181345- /O.CON.KMKX.SV.W.0139.000000T0000Z-050818T1345Z/ GREEN-LAFAYETTE- 835 AM CDT THU AUG 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 AM CDT FOR LAFAYETTE AND GREEN COUNTIES... AT 835 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DAYTON TO 5 MILES WEST OF BRODHEAD TO JUDA...MOVING EAST AT 35 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... BRODHEAD BY 840 AM CDT... OTHER LOCATIONS NEAR THE BORDER OF GREEN COUNTY BY 835 AM CDT... LAT...LON 4281 9004 4252 9007 4251 8938 4283 8941 $$ KAPELA
000 WWUS53 KMKX 181339 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 838 AM CDT THU AUG 18 2005 WIC045-065-181345- /O.CON.KMKX.SV.W.0139.000000T0000Z-050818T1345Z/ GREEN-LAFAYETTE- 838 AM CDT THU AUG 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 AM CDT FOR LAFAYETTE AND GREEN COUNTIES... AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DAYTON TO JUDA TO 6 MILES SOUTH OF JUDA...MOVING EAST AT 35 MPH. THIS LINE OF SEVERE THUNDERSTORMS WILL REACH THE EASTERN BORDER OF GREEN COUNTY BY 845 AM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4281 9004 4252 9007 4251 8938 4283 8941 $$ KAPELA
000 WWUS53 KMKX 181349 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 847 AM CDT THU AUG 18 2005 WIC045-065-181357- /O.EXP.KMKX.SV.W.0139.000000T0000Z-050818T1345Z/ GREEN-LAFAYETTE- 847 AM CDT THU AUG 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR LAFAYETTE AND GREEN COUNTIES EXPIRES AT 845 AM CDT... THE STRONGEST PORTIONS OF THE STORMS HAVE EXITED LAFAYETTE AND GREEN COUNTIES. HOWEVER ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TO CONTINUE UNTIL AROUND 10AM LAT...LON 4281 9004 4252 9007 4251 8938 4283 8941 $$ KRR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:17 AM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 18, 3:17 AM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 317 AM CDT THU AUG 18 2005 .DISCUSSION...FORECAST FOCUS IS ON RAIN CHANCES TODAY THROUGH FRIDAY NIGHT. MODELS ARE IN FAIR AGREEMENT NEXT 84 HOURS...ALTHOUGH THEY DIFFER AS IN STRENGTH AND TIMING OF UPPER AIR SUPPORT. LARGE AREA CONVECTION IN NORTHEAST IOWA IN AXIS OF 700 Q-CONVERGENCE AND IN THETA-E RIDGE WITH STRONG ISENT LIFT. THIS CONVECTION IS EXPECTED TO CONTINUE AND GRADUALLY SPREAD ACROSS CWA AS DYNAMICS SHIFT EASTWARD TODAY AND INTO EARLY EVENING HOURS. CONVECTION IS EXPECTED TO DIMINISH LATER THIS EVENING AS MODELS ADVECT LARGE AREA OF DIVERGENT MOTION ACROSS CWA. THESE CONDITIONS SHOULD PERSIST THROUGH FRIDAY MORNING...BUT DURING THE AFTERNOON ISENT LIFT AGAIN INCREASES ALONG WITH THETA-E RIDGE AND Q-CONVERGENCE. WILL THEREFORE HANG ON THE SMALL POPS FOR FRIDAY AFTERNOON. LIMITING FACTORS WILL BE LACK OF 700 MOISTURE AND WEAK MID LEVEL CAP. ANOTHER ROUND OF THUNDERSTORMS WITH HEAVY RAINS EXPECTED FOR FRIDAY NIGHT AS COLD FRONT PUSHES SOUTHEAST INTO CWA. RIGHT REAR QUAD ACTION FROM STRONG H250 JET IS INDICATED BY MODELS ALONG WITH STRONG SHORT WAVE AND H700 OMEGA. BOTH MODELS IN GOOD AGREEMENT FOR THIS PERIOD. && .MKX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 18, 4:31 AM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 431 AM CDT THU AUG 18 2005 WIZ046-047-051-052-056>060-062>072-190945- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 431 AM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WISCONSIN...SOUTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND EARLY TONIGHT OVER ALL OF SOUTHERN WISCONSIN. THE MAIN THREATS WILL BE ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY MAINLY DURING THE LATE AFTERNOON AND NIGHT TIME HOURS OVER ALL OF SOUTHERN WISCONSIN. THE MAIN THREATS WILL BE ISOLATED TORNADOES...LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LMZ643>646-665-190945- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 431 AM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT. THE MAIN THREATS WILL BE ISOLATED WATERSPOUTS...LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY DURING THE LATE AFTERNOON AND NIGHT TIME HOURS. THE MAIN THREATS WILL BE ISOLATED WATERSPOUTS...LARGE HAIL... AND DAMAGING WINDS. ZAJDEL
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:15 AM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 45 min |
| Aug 18, 4:37 PM CDT | Tornado Warning | MKX | Sauk | 53 min |
| Aug 18, 5:07 PM CDT | Tornado Warning | MKX | Iowa, Sauk | 23 min |
| Aug 18, 5:11 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 64 min |
| Aug 18, 5:21 PM CDT | Tornado Warning | MKX | Columbia, Dane, Iowa, Sauk | 54 min |
| Aug 18, 5:47 PM CDT | Tornado Warning | MKX | Marquette | 43 min |
| Aug 18, 6:06 PM CDT | Tornado Warning | MKX | Columbia, Dane | 39 min |
| Aug 18, 6:29 PM CDT | Tornado Warning | MKX | Jefferson | 61 min |
| Aug 18, 6:33 PM CDT | Tornado Warning | MKX | Green Lake, Marquette | 35 min |
| Aug 18, 6:39 PM CDT | Tornado Warning | MKX | Dane | 36 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.